Display Settings:

Format

Send to:

Choose Destination
Crit Care Med. 2001 Oct;29(10):1936-42.

Testosterone administration in severe burns ameliorates muscle catabolism.

Author information

  • 1Department of Surgery, The University of Texas Medical Branch, Galveston, TX, USA.

Abstract

OBJECTIVE:

To assess the effects of testosterone administration on muscle protein metabolism after severe burn injury. We hypothesized that restoration of blood testosterone concentrations would restore an important anabolic stimulus to skeletal muscle, and would further increase the anabolic response of muscle to amino acid supplementation.

DESIGN:

Pre- and postintervention trial conducted between September 1997 and July 1999.

SETTING:

Burn intensive care unit.

PATIENTS:

Six severely burned male patients (>70% total body surface area).

INTERVENTION:

Testosterone enanthate, 200 mg/wk (intramuscularly), for 2 wks.

MEASUREMENTS AND MAIN RESULTS:

Muscle protein synthesis, breakdown, and amino acid kinetics were determined. After a basal period in each study, we subsequently investigated the response to acute amino acid supplementation during enteral feeding. Total testosterone increased significantly from baseline to the low normal range after 1 wk, and to upper normal range after two injections (p <.001). Protein synthesis was unchanged, however, protein synthetic efficiency increased 2-fold (p <.01). Protein breakdown decreased almost 2-fold after testosterone enanthate (p <.05), resulting in an improvement in net amino acid balance to a value that was approximately zero (p <.0001). Amino acid supplementation at either time point provided no additional effects.

CONCLUSIONS:

Restoration of blood testosterone can ameliorate the muscle catabolism of severe burn injury with normal feedings.

Comment in

PMID:
11588456
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk